California, 2012

Winter Storm and Avalanche in California, December 20 to 24, 2012

December 20 to 24, 2012 · NWS STO · 7 events in 6 counties and zones

A series of pacific storms tracked across Northern California Thursday through the weekend bringing periods of moderate to heavy snow in the mountains and gusty winds. Low snow levels brought snow as low as 500 ft before snow levels rose to 3000 to 4500 ft by the weekend.

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A series of pacific storms tracked across Northern California Thursday through the weekend bringing periods of moderate to heavy snow in the mountains and gusty winds. Low snow levels brought snow as low as 500 ft before snow levels rose to 3000 to 4500 ft by the weekend. Significant rainfall was brought to the lower elevations. Winds gusted up to 40-55 mph in the Northern, Central, and Southern Sacramento Valley, as well as the northeast foothills and northern Sierra Mountains, on December 23rd. These winds caused an estimated 10,000 to 30,000 power outages, and also resulted in downed trees and tree branches. Power outages were located near the Redding vicinity, mountain valleys such as Quincy and Chester, near the Chico/Paradise/Oroville area, and also the Sacramento metropolitan. Two fatalities occurred with this episode: one fatality due to a fallen tree, and one fatality due to an avalanche.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 20, 8:35 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Dec 20, 8:35 AM PST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
835 AM PST THU DEC 20 2012

.SHORT TERM DISCUSSION (TODAY THROUGH SUNDAY NIGHT)...
AT OR BELOW FREEZING TEMPS OCCURRING EARLY THIS MORNING OVER
SOUTHERN PORTIONS OF THE CENTRAL VALLEY WHERE SKIES ARE MOSTLY
CLEAR. FARTHER NORTH...MOSTLY CLOUDY TO CLOUDY SKIES ARE PRESENT
AHEAD OF APPROACHING PACIFIC STORM. IMPRESSIVE FRONT SEEN ON
SATELLITE IMAGERY THIS MORNING WITH BAROCLINIC ZONE BEGINNING TO
INVADE FAR NORTHWEST CALIFORNIA COAST. ASSOCIATED MAIN UPPER LOW IS
STILL PROGRESSING VERY LITTLE AS SHORT WAVE ENERGY CONTINUES TO DIVE
DOWN THE BACK SIDE OF THE TROUGH. 88-D MOSAIC SHOWING SOME LIGHT
PREFRONTAL PRECIP OVER FAR WESTERN PORTIONS OF SHASTA COUNTY ATTM
WITH LEADING EDGE OF MAIN FRONTAL PRECIP STARTING TO MOVE ONSHORE.
NCFR SEEN ON RADAR ALONG THE LEADING EDGE OF THE BAROCLINIC ZONE.
COMPARING SATELLITE/RADAR TO MODEL DATA...THE NAM12 IS A LITTLE
SLOWER WITH PROGRESSION AND APPEARS TO HAVE A BETTER HANDLE ON
TIMING. CHICO AND SAC WIND PROFILERS SHOWING SOUTHERLY LOW LEVEL JET
HAS DEVELOPED OVER INTERIOR NORCAL...AHEAD OF FRONT...WITH MIXING TO
THE SURFACE STARTING TO OCCUR. AS A RESULT...SURFACE TEMPS IN THE
NORTHERN SAC VALLEY ARE RANGING FROM THE MID 30S TO LOWER 40S. NAM12
STARTS PRECIP IN THE NORTHERN VALLEY AROUND MIDDAY TO EARLY
AFTERNOON AND WITH CONTINUED MIXING...THE PROBABILITY OF EVAPORATIVE
COOLING LOWERING SNOW LEVELS INTO THE NORTH VALLEY IS LOOKING LESS
LIKELY. NAM12 PROGS SNOW LEVELS OVER SHASTA COUNTY AROUND 1000 FEET
OVER THE NEXT 24 HOURS. LATEST 12Z NAM BUFKIT SHOWING ALL RAIN FOR
KRDD. GIVEN LATEST DATA...WILL LIKELY DROP THE WINTER STORM WATCH
FOR THE NORTHERN SAC VALLEY TODAY.

STRONG LOW LEVEL SOUTHERLY FLOW WILL PROVIDE FAVORABLE OROGRAPHICS
INTO THE SHASTA MOUNTAINS WHERE HEAVY SNOW IS EXPECTED AND TRAVEL
OVER INTERSTATE 5 WILL LIKELY BE SEVERELY IMPACTED. PRECIP SLOWLY
SPREADS ACROSS THE CWA TODAY...REACHING THE MOUNTAINS OF EASTERN
SHASTA AND WESTERN PLUMAS COUNTIES LATE AFTERNOON AND TO NORTHERN
SIERRA NEVADA LATE TONIGHT INTO FRIDAY MORNING. NAM/GFS BUFKITS
SIMILAR WITH QPF AT KBLU SHOWING ABOUT 1.7 INCHES OF LIQUID PRECIP
WITH THE FRONT. GIVEN THE LOWER SNOW RATIO OF THE NAM12 AT
12:1...OVER A FOOT AND A HALF OF SNOW PROGGED AT KBLU. AS A
RESULT...PERIODS OF HEAVY SNOW EXPECTED OVER THE EASTERN MOUNTAINS
OVERNIGHT INTO FRIDAY WHERE WINTER STORMS WARNINGS ARE ALSO IN
EFFECT. BREEZY CONDITIONS EXPECTED IN THE CENTRAL VALLEY TODAY INTO
FRIDAY AS THE FRONT MOVES THROUGH BUT ATTM IT LOOKS LIKE SPEEDS WILL
GENERALLY REMAIN BELOW ADVISORY CRITERIA.

RAIN AND SNOW OVER INTERIOR NORCAL FRIDAY WILL TURN SHOWERY FRIDAY
AFTERNOON INTO NIGHT. SNOW LEVELS WILL CONTINUE LOW OVER THE
NORTHERN MOUNTAINS BUT EXPECTED TO BE RISE ABOVE THE FOOTHILLS
FRIDAY INTO FRIDAY NIGHT AS SOUTHERLY FLOW INCREASES AHEAD OF THE
NEXT FRONT...WHICH BRINGS MORE WIDESPREAD PRECIP AND INCREASED WIND
AGAIN LATE FRIDAY AND SATURDAY. ANOTHER WAVE FORECAST TO DEVELOP AND
MOVE THROUGH SUNDAY INTO SUNDAY NIGHT.

PCH

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)
LAST IN THE CURRENT SERIES OF COLD PACIFIC FRONTAL SYSTEMS
FORECAST TO SHIFT EAST OF THE FORECAST AREA BY MONDAY MORNING.
THERE STILL EXISTS A THREAT OF SHOWERS MONDAY IN UNSTABLE AIR
BEHIND THE FRONT BUT THIS THREAT WILL END QUICKLY AS AN UPPER
RIDGE AMPLIFIES OVER THE EASTERN PACIFIC AND WEST COAST. MONDAY
NIGHT LOOKS DRY UNDER THE UPPER RIDGE AXIS AND WITH COLD AIR IN
PLACE...MANY VALLEY LOCATIONS LIKELY TO DROP BACK BELOW FREEZING.
GFS FASTEST TO BREAK DOWN THE RIDGE AND FAIRLY CLOSE TO GEM MODEL
IN BRINGING NEXT THREAT OF PRECIP TO THE NORTH STATE AS EARLY AS
TUESDAY AFTERNOON. ECMWF HOLDS THE RIDGE STRONG OVER THE WEST
COAST KEEPING TUESDAY DRY. HAVE KEPT TO THE GFS WHICH SEEMS MORE
IN LINE WITH MORE PROGRESSIVE PATTERN CURRENTLY IN PLACE.
WEDNESDAYS SYSTEM LOOKS LIKE A MODERATELY WET ONE WITH MODERATELY
HIGH SNOW LEVELS. EXTENDED MODELS REALLY DIVERGE BY DAY EIGHT
(THURSDAY) WITH VARIETY OF SOLUTIONS RANGING FROM DRY TO WET. FOR
NOW...KEEPING CLOSEST TO THE GFS WHICH COMES IN CLOSEST TO SEASON
CLIMO.

&&

.AVIATION...
APPROACHING LOW PRESSURE SYSTEM WILL SPREAD MVFR/IFR FLIGHT
CONDITIONS FROM NORTH TO SOUTH THIS AFTERNOON AND OVERNIGHT. EXPECT
MVFR WITH OCCASIONAL IFR IN THE NORTHERN SACRAMENTO VALLEY WITH
RA/SN BY NOON...WITH MVFR AND RAIN REACHING THE SAC METRO AREA LATE
TONIGHT. SOUTH TO SOUTHWEST WINDS 10 TO 20 GUSTING TO 30 MPH IN THE
CENTRAL VALLY THIS AFTERNOON AND OVERNIGHT. VERY WINDY CONDITIONS
OVER THE SIERRA WITH GUSTS OVER 60 MPH. -DVC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 PM PST SUNDAY
BURNEY BASIN / EASTERN SHASTA COUNTY...WESTERN PLUMAS
COUNTY/LASSEN PARK.

WINTER STORM WARNING FROM 4 AM FRIDAY TO 10 PM PST SUNDAY ABOVE
4000 FEET FOR THE WEST SLOPE NORTHERN SIERRA NEVADA.

WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 AM PST
SATURDAY ABOVE 2500 FEET FOR THE MOUNTAINS SOUTHWESTERN SHASTA
COUNTY TO NORTHERN LAKE COUNTY.

WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO 4 AM PST
SATURDAY BELOW 2500 FEET FOR THE MOUNTAINS SOUTHWESTERN SHASTA
COUNTY TO NORTHERN LAKE COUNTY.

WINTER STORM WATCH FROM 4 PM PST THIS AFTERNOON THROUGH FRIDAY
MORNING ABOVE 500 FEET FOR THE NORTHERN SACRAMENTO VALLEY.

WINTER STORM WARNING FROM 10 AM THIS MORNING TO 4 PM PST
SATURDAY SHASTA LAKE AREA / NORTHERN SHASTA COUNTY.

WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM PST FRIDAY
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY.

&&
Hazardous weather outlook, Dec 20, 7:00 AM PST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST THU DEC 20 2012

CAZ013>019-063-064-066>069-211500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A MAJOR WINTER STORM WILL HAVE LOW SNOW LEVELS WITH UP TO 1 FOOT OF
SNOW ABOVE 2500 FEET SHASTA COUNTY AND THE COASTAL RANGE TODAY.
LIGHT SNOW MAY MAKE IT DOWN TO 600 FEET IN THE NORTHERN SACRAMENTO
VALLEY TONIGHT. BREEZY WINDS WILL DEVELOP TODAY.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

SEVERAL WAVES PASSES THROUGH INTERIOR NORTHERN CALIFORNIA THROUGH
THE WEEKEND AND COULD BRING 1 TO 3 FEET OF SNOW OVER THE SHASTA
COUNTY MOUNTAINS AND 3 TO 6 FEET OF SNOW OVER THE WEST SLOPE OF THE
NORTHERN SIERRA NEVADA. BREEZY TO STRONG WINDS WILL CONTINUE THROUGH
THE WEEKEND.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

JCLAPP

Event by event

5 winter storm, 1 winter weather, 1 avalanche. Local standard time, as filed.

Winter Storm, Shasta Lake/North Shasta County

When
December 20, 12:00 PM PST to December 23, 2:00 PM PST
Where
Shasta Lake/North Shasta County forecast zone
Deaths
1 direct, 0 indirect
Reported by
COOP Observer

A series of waves passed through Northern California bringing moderate to heavy snowfall. Snowfall began approximately mid-day on December 20th, and continued through mid-day December 23th. Stouts Meadow (near McCloud 12 ESE), elevation 5400 ft, received approximately 3.5 feet of snow during this time. Pit River locations, approximate elevations between 1500-2500 ft, received between 2-3 feet of snowfall. Locations at Sims, elevations approximately 1600-2500 ft, reported amounts between 1.5 to 2.5 feet of snowfall. Lower elevations such as Whiskeytown Reservoir, elevation approximately 1350 ft, reported approximately 3-5 inches of snow depth. One fatality occurred on Gregory Creek Road in Lakehead (noted by broadcast media), caused by a tree that had fallen on a trailer home from the weight of heavy snow and breezy winds. The victim, a male in his early 60s, was found the morning of Dec. 22, and the tree was approximately 2 feet in diameter.

Winter Storm, Mountains Southwest Shasta County to Northern Lake County

When
December 20, 12:00 PM PST to December 23, 7:00 PM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
COOP Observer

A series of waves passed through Northern California bringing moderate to heavy snowfall, with some breaks between snowfall amounts. Snowfall began approximately mid-day on December 20th, and continued through the evening December 23th. Snow levels rose to above 2500 ft on December 22nd, and above 3500 feet December 23rd. Alder springs, elevation 4555 ft, reported approximately 20-22 inches of snowfall during this time.

Winter Storm, Burney Basin/Eastern Shasta County

When
December 20, 3:00 PM PST to December 23, 12:00 PM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
COOP Observer

A series of waves passed through Northern California bringing moderate to heavy snowfall. Snowfall began approximately during the afternoon on December 20th, and continued through mid-day December 23th. An observer in Burney, elevation approximately 3100 ft, reported a snow total of 34.5 inches. Fall River Mills, elevation approximately 3200 ft, reported about 2 feet of snow. Snow levels rose by December 22nd to above 2500-3000 ft, so snow amounts tapered off toward the end of the event.

Winter Storm, Mt Shasta/Western Plumas County

When
December 20, 6:00 PM PST to December 23, 8:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Trained Spotter

A series of waves passed through Northern California bringing moderate to heavy snowfall. Snowfall began approximately the evening of December 20th, and continued through the evening of December 23rd. Spotters reported heavy snowfall beginning during the early hours of Dec 21st at Feather River Canyon (3200 ft), Meadow Valley (3800 ft), Greenville (3560 ft), and near Lake Almanor (4565 ft). Snow rates were 1 to 3 inches per hour for these locations. Lake Almanor/Chester area estimated about 3-3.5 ft of snowfall total. Lower Lassen Peak (8250 ft) received snow beginning as early as 6pm on Dec. 20th and reported over 5 ft (62 inches) of total snowfall during this event.

Winter Weather, Northern Sacramento Valley

When
December 21, 6:00 AM PST to 12:00 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
Trained Spotter

A series of waves passed through Northern California bringing snowfall that reached the lower elevations. Snowfall began approximately 6am on December 21st and continued through late morning December 21st for the Northern Sacramento Valley. A COOP spotter in Redding (500 ft) reported a snow accumulation of 1 inch on the ground. A spotter in Palo Cedro just east of Redding also reported accumulating snow on the ground in the morning. This event was significant since low elevation snow is rare in northern California. In addition, this winter episode caused winds to gust up to 55 mph in the Central Valley on Dec. 23rd, which caused an estimated 10k to 30k people to lose power.

Winter Storm, West Slope Northern Sierra Nevada

When
December 21, 7:00 AM PST to December 23, 10:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
CoCoRaHS

A series of waves passed through Northern California bringing moderate to heavy snowfall. Snowfall began in the morning hours of Dec 21st, and continued through the night of Dec. 23rd. Various ski resorts between 6500 ft to 8500 ft reported between 4 to 7 ft total of snowfall during this event. Majority of the ski resorts ranged between 4.5 and 5.5 ft. The highest values for these ski resorts were reported in Alpine, Nevada, and Placer Counties. Kingvale (6000 ft) received a storm total of 2 feet. Snow levels were overall above 3500 ft during the event for this zone. Two fatalities resulted from avalanches at ski resorts on Dec. 24th (see Avalanche report).

Avalanche, West Slope Northern Sierra Nevada

When
December 24, 11:00 AM PST to 12:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

One fatality occurred when a male snowboarder, age 49, was caught in an avalanche at Donner Ski Ranch on Dec. 24th that occurred between 11am and noon. The man's body was found under 2-3 feet of snow at the base of the avalanche. The wind had blown snow to depths of 7 ft or more where the man was snowboarding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Shasta Lake/North Shasta County2012-12-2260MaleMobile/Trailer HomeDirect
Avalanche, West Slope Northern Sierra Nevada2012-12-2449MaleOutside/Open AreasDirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424829, 424837, 424831, 425653, 425690, 424841, 426142.